Doctors Should 'Warn Patients Of 'Severe' Side-Effects Of Antidepressant Withdrawal'
A health body has warned that patients should be informed about the "severe and long-lasting withdrawal symptoms" of coming off antidepressants.
The Royal College of Psychiatrists said that the use of the medication should be underpinned by "discussing the potential benefits and harms with patients, regular reviews of their use and effective withdrawal management".
Symptoms for withdrawals from antidepressants can include anxiety, flu-like symptoms, insomnia, nausea, poor balance, and sensory changes.
Existing advice from the National Institute for Health and Care Excellence (NICE) suggests symptoms in patients usually last four weeks.
However, the new report urges that these guidelines should be updated as it is "increasingly apparent" that the "more severe symptoms that can last much longer".
The report added that more research is needed to find out how many people are having withdrawals from antidepressants and a greater focus is needed on how to assist patients suffering from withdrawals.
In 2017 to 2018, 7.3 million people in England were prescribed antidepressants, 4.4 million of whom also received a prescription for drugs in the two years previous, in data obtained by The Guardian released under the Freedom of Information Act.
Wendy Burn, President of the Royal College of Psychiatrists, said: "Antidepressants can be very effective for treating moderate to severe depression, particularly in combination with talking therapies, and what we want is guidance that best supports their use."
She added: "We know that Nice is working on updating its guidelines and want to see them more in keeping with what we're hearing from some patients - and GPs - about the range of experiences of coming off antidepressants.
"There should be greater recognition of the potential in some people for severe and long-lasting withdrawal symptoms on and after stopping antidepressants in Nice guidelines and patient information."
Dr Burns finished by saying: "As psychiatrists, we are duty-bound to take on board the concerns of patients who've experienced more severe and long-lasting side effects of these medications."
Featured Image Credit: Pexels